MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530); High metal ion levels (4847); Radiolucent Lines (4848)
Date of Event 03/28/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the plaintiff underwent a bhr resurfacing surgery performed on (b)(6) 2007, the patient presented pain, lucencies in the femoral neck region, and elevated levels of metal ions.A revision surgery was performed on (b)(6) 2016 to change it to total hip arthroplasty, explant the cup and femoral head, and replace them with competitor implants.There were signs of black material (metallosis) with pseudotumor, significant osteolysis of the superior-lateral aspect of the neck with compromised bone in this region, a large grater trochanteric bursa and a significant hypertrophic synovium.No infection was noted.A synovectomy and bursectomy were performed, and the pseudotumor was excised.The current patient health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: as of today, the explanted devices, all of which were used in the procedure, have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated metal ions, and intraoperative findings of osteolysis, black material and pseudotumor are consistent with the reported metallosis.However, the clinical root cause of the metallosis cannot be definitively concluded.The patient impact is the revision and postoperative convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after undergoing left bhr surgery on (b)(6) 2007 due to severe osteoarthritis, the patient presented pain, luscencies in the femoral neck region, and elevated levels of metal ions.A revision surgery was performed on (b)(6) 2016 for conversion to competitors¿ total hip arthroplasty system (pinnacle-summit).There were signs of black material (metallosis) with pseudotumor, significant osteolysis of the superior-lateral aspect of the neck with compromised bone in this region, a large greater trochanteric bursa and a significant hypertrophic synovium.No infection was noted.A synovectomy and bursectomy were performed, and the pseudotumor was excised.Patient¿s current health status is unknown.

Brand Name
BHR RESURFACING FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18857037
Report Number3005975929-2024-00030
Device Sequence Number3306410
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2012
Device Catalogue Number74123152
Device Lot Number07JW14021
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2024
Supplement Date Received by Manufacturer04/02/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date04/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 52/58, LOT#:07HW13201.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexMale